Oral Side Effects of Medications
Gum Swelling (Gingival Overgrowth) continued...
Medications that can cause gum swelling and overgrowth include:
Men are more likely to develop this side effect. Having existing dental plaque also raises your risk. Good oral hygiene and more frequent visits to the dentist (perhaps every three months) can help lower your chances of developing this condition.
Inflammation of the Lining Inside of the Mouth (Mucositis)
Mucositis is inflammation of the moist tissue lining the mouth and digestive tract. This tissue is called the mucous membrane. Mucositis is a common side effect of chemotherapy treatment. Doctors think that certain chemotherapy drugs, including methotrexate and 5-fluorouracil, trigger a complex pattern of biological changes that damage the cells that make up the mucous membranes. Mucositis causes painful swelling of the mouth and tongue and can lead to bleeding, pain, and mouth ulcers. The condition can make it difficult to eat.
You are more likely to develop mucositis after taking chemotherapy drugs if you drink alcohol, use tobacco, do not take care of your teeth and gums, are dehydrated, or have diabetes, HIV, or kidney disease.
Chemotherapy medicines that can cause mucositis include: